Prescription cough medicine sends children to hospital, FDA warns

The Food and Drug Administration is warning that a lesser-known prescription cough medicine called benzonatate is getting into children’s hands and sending them to the hospital. It causes calls to poison control centers, hospitalizations and even deaths, according to new research.

For the study, published Nov. 15 in the journal Pediatrics, FDA researchers analyzed data from national databases and poison control centers, as well as previous research.

They found that the number of benzonatate prescriptions increased between 2012 and 2019, as did the rates of intentional (misuse or abuse) and unintentional exposure to benzonatate in children between 2010 and 2018. Over the period study, the researchers noted nearly 3,600 unintentional exposures. and approximately 1,030 intentional exposures. About 906 cases were suspected suicide attempts.

Children 5 and under were the most likely to be unintentionally exposed to the drug, while older children (10-16) had the highest rate of intentional exposure. While the majority of children exposed to benzonatate in the study experienced only mild or no problems, some (about 2,775) required hospitalization.

“The most important finding of our study is that drug safety considerations go beyond the safe and appropriate use of prescription drugs,” Dr. Ivone Kim, lead author of the study, told TODAY. by email. “Accessibility to benzonatate at home may pose a risk of unintended ingestion in young children. In older children and adolescents, access to benzonatate may lead to misuse or abuse of these products, including the use in suicide attempts.”

The medicine, benzonatate, is used in people aged 10 and over to help manage coughs. It’s thought to work by desensitizing receptors in the lungs that lead to a cough response, Dr. Anthony F. Pizon, chief of medical toxicology at the University of Pittsburgh Medical Center, said today.

In fact, a young child under the age of 5 could experience choking, cardiac arrhythmias and seizures shortly after ingesting just one benzonatate tablet, Adina Sheroff, a registered nurse and certified poison control specialist, said today. at Boston Children’s Hospital.

They could start exhibiting these effects within an hour of ingesting the drug, Pizon said, although the exact problems a child may experience depends on the dose they consumed and their weight.

There were three deaths from unintentional benzonatate use recorded in the study, six deaths related to intentional or misuse, and two other suspected suicides.

The findings suggest that as physicians move away from prescribing opioid cough suppressants so frequently, they need to ensure patients understand that an alternative like benzonatate also carries risks that can affect the whole family. said experts TODAY.

“I never really thought about it much because benzonatate is kind of a minor drug that you very rarely prescribe,” Pizon said. But after reading the study, “I’m not surprised,” he said, adding that it highlights how important it is for patients to find ways to suppress their cough.

Unfortunately, it makes sense that the number of children exposed to a particular drug increases along with the prescriptions for that drug. “It’s a simple product with greater availability that leads to easier access for children,” Pizon said.

For example, parents who prescribe benzonatate, which is not approved for use in children under 10, may give the drug to their sick child thinking it might help them too, Pizon explained. Or kids could end up in an unsecured pillbox and end up eating one, Sheroff said.

“I’ve seen parents put pills in a bag in their purse and then the kids go into the purse,” she added. “At that age, they might think it’s candy, or they’re very explorers and they like to put everything in their mouths.”

Oral exploration “is a normal part of development in infants, and young children can be prompted to consume objects that look like candy,” Kim said, and study results suggest that access to benzonatate facilitates unintentional ingestion like this.

If benzonatate is around the house, experts said TODAY that parents can keep their children safe by:

  • Store medications in their original childproof containers.
  • Store the medicine in a locked box or other safe place.
  • Give benzonatate only to the person for whom it was intended.
  • Properly dispose of any unused medicine.

If you think your child may have ingested benzonatate, you should call your local poison control center or, because the effects can show up so quickly, call 911 or go straight to the emergency room, Sheroff said.

For their part, healthcare providers should point out that while potentially safer than other cough medicines, benzonatate is not harmless, Pizon said. In fact, the FDA doesn’t even recommend over-the-counter cough suppressants for children because they often pose more risks than benefits, he added.

“Cough is often a symptom of another underlying condition, and effective treatments involve evaluating and treating those conditions,” Kim explained. “Supportive measures can be the mainstay of cough treatment in most cases.”

Providers may want to help patients with coughs by prescribing something like benzonatate, so “we’re a bit to blame here too,” Pizon said. “It’s a way of feeling like we’re helping them, but there may be more harms than benefits in providing that.”

Source link

About Alex S. Crone

Check Also

Americans’ use of prescription sleeping pills drops dramatically

Research we monitor After rising sharply for several decades, Americans’ use of prescription sleep aids …